Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 24, NWS Lake Charles, LA

April 6, 2018Jasper County, Newton County, Tyler County, Texas; Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 6, 2018, 11:47 PM CDT for Jasper County, Newton County, Tyler County, Texas; Vernon Parish, Louisiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2018, 11:47 PM CDT (04:47 UTC)
Expired
Apr 7, 2018, 12:45 AM CDT
In force
58 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Vernon Parish, LA, Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 95 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 8:53 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1528 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted.

705 
WUUS54 KLCH 070447
SVRLCH
LAC115-TXC241-351-457-070545-
/O.NEW.KLCH.SV.W.0024.180407T0447Z-180407T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1147 PM CDT FRI APR 6 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northwestern Vernon Parish in west central Louisiana...
  Northwestern Tyler County in southeastern Texas...
  Northern Newton County in southeastern Texas...
  Northern Jasper County in southeastern Texas...

* Until 1245 AM CDT

* At 1147 PM CDT, severe thunderstorms were located along a line
  extending from 12 miles east of Milam to 6 miles west of Pineland
  to 6 miles southeast of Huntington, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jasper, Leesville, Anacoco, Colmesneil, Chester, Toledo Bend Dam,
  Ebenezer, Rockland, Burkeville, Fort Polk, New Llano, Hornbeck,
  Browndell, Farrsville, Burr Ferry, Mayflower, Jamestown,
  Harrisburg, Stringtown and Sam Rayburn Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3106 9456 3103 9447 3116 9391 3117 9358
      3120 9355 3128 9353 3128 9344 3136 9339
      3112 9304 3088 9369 3089 9463 3099 9466
      3101 9465
TIME...MOT...LOC 0447Z 314DEG 21KT 3140 9359 3122 9408 3124 9449 

HAIL...1.00IN
WIND...60MPH
 
$$
RM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 9:44 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 6, 9:44 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
944 PM CDT Fri Apr 6 2018

.UPDATE...
Severe Thunderstorm Watch 38 is in effect for all of southeast
Texas... southern Louisiana including Sabine lake... Calcasieu
lake and Vermilion Bay until 5 am. Storms are moving south this
evening and will move into southeast Texas and southern Louisiana
through the evening into the overnight hours. Storms will produce
large hail... numerous cloud to ground lightning strikes... very
strong and gusty winds and isolated tornadoes are also possible.
Storms are running out in advance of a cold front that will push
through tomorrow.

&&

.PREV DISCUSSION... /issued 711 PM CDT Fri Apr 6 2018/

DISCUSSION...
07/00Z TAF Issuance.

AVIATION...
Gusty southerly winds will gradually decrease the next couple of
hours, with sky conditions trending MVFR areawide. Clusters of
strong to severe storms acrs northern LA will continue to develop
and organize as they move southward in concert with a cold front
tonight. This activity is first expected to affect AEX from
04-07Z, then continue southward toward the I-10 terminals by
09-10Z, with lower cigs/vsbys during periods of convection. Strong
wind gusts, frequent lighting and very heavy rainfall could
accompany the storms, along with the possibility of some hail.
Winds will shift northwesterly then northerly in the wake of the
front late tonight into early Saturday, with sustained speeds ~15
KT and gusts up to 25 KT during the day. Overrunning moisture will
maintain IFR to low MVFR cigs through the day.

24

PREV DISCUSSION... /issued 412 PM CDT Fri Apr 6 2018/

SYNOPSIS...
Possibility of Strong to Severe Storms from late evening into the
overnight. An Enhanced Risk of Severe weather is north of a Sam
Rayburn to Simmesport line, so this will include portions of the
Lakes area of Southeast Texas and Central Louisiana. A Slight
Risk of Severe weather is south of this line to the I-10 corridor.

Rua

DISCUSSION...
A surface wave/low over near the intersection of a dry line and
warm front in north central Texas will move eastward tonight as a
strong speed max/upper level disturbance moves east out of
Southern Plains. A few showers and thunderstorms will develop over
the forecast area in the warm sector with lift ahead of the
disturbance and instability from daytime heating. A few of these
storms in the northern zones may become strong with a threat of
hail and some rotation.

The better risk for severe weather will come later this evening
and overnight as a strong late season Canadian cold front begins
to interact with the warm sector. A mcs/squall line feature is
expected to develop along the front in Northeast Texas and
Northern Louisiana and surge into the forecast area late this
evening and gradually moving south during the overnight, before
weakening near the I-10 corridor before daybreak as instability
and CAPE wanes, and shear values are not as impressive.

Decent severe weather parameters tonight, especially over the
northern zones (where the enhanced risk is) with decent MUCAPE
values between 1500 and 2000 j/kg, 0-6 km bulk shear 45 to 50
knots, and mid level lapse rates between 7.0 and 7.5 c/km. So a
damaging wind and hail threat will be the main hazards. However,
projected 0-1 km shear around 30 knots, and 0-1 km storm relative
helicity over 150 m2s2 could provide the potential for some spin
ups within the qlcs and therefore isolated tornadoes can not be
ruled out.

PWAT values over 1.5 inches, which is over the 90 percentile for
this time of year, and high relative humidly values in the low
and mid levels, could provide some heavy down pours with the
severe storms, so even though the line will be progressive, the
quick rain bursts of 1 to 2 inches in a short period of time could
cause some street flooding.

As the mcs begins to weaken and pass through the forecast area,
the severe threat will also wane by daybreak. The actual cold
front will move through during the morning to early afternoon
hours, with the atmosphere worked over, just mainly showers is
expected ahead and just behind the cold front.

An unseasonably and much cooler air mass will then move into the
forecast area with a very chilly night on Saturday night into
Sunday morning.

The next front is expected on Monday. Still some question as to
how much return flow and moistening of the atmosphere can take
place before this front moves through. At this point will just
keep pops in the chance range.

Rua

MARINE...
A cold front will move through the coastal waters on the first
part of Saturday. Showers and a few thunderstorms will be possible
ahead of the front starting late tonight. Behind the front,
moderate to strong north winds will develop as good cold air
advection moves over the relatively warmer Gulf waters. A small
craft advisory may be briefly needed for late Saturday afternoon
into Saturday night.

High pressure will build in behind the front with winds decreasing
on Sunday. This high will move quickly off to the east with south
winds returning late on Sunday into Sunday night, before the next
cold front moves through on Monday.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  53  56  38  67 /  90  50  10  10
LCH  63  66  43  69 /  80  50  10  10
LFT  62  65  43  68 /  90  60  10  10
BPT  64  67  44  70 /  80  50  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution until 1 AM CDT Saturday for GMZ450-
     452-455-470-472-475.

&&

PUBLIC...19
Hazardous weather outlook, Apr 6, 9:23 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
923 PM CDT Fri Apr 6 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
080230-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
923 PM CDT Fri Apr 6 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight

...SEVERE THUNDERSTORM WATCH 38 IN EFFECT UNTIL 5 AM CDT
SATURDAY...

Storms are moving south and will move into southeast texas and
southern Louisiana through the evening into the overnight hours.
Storms will produce large hail... numerous cloud to ground
lightning strikes... very strong and gusty winds and isolated
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-080230-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
923 PM CDT Fri Apr 6 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight

...SEVERE THUNDERSTORM WATCH 38 IN EFFECT UNTIL 5 AM CDT
SATURDAY...

Storms are moving south and will move into Sabine lake...
Calcasieu lake and Vermilion Bay during the overnight hours.
Storms will produce large hail... numerous cloud to ground
lightning strikes... very strong and gusty winds and isolated
tornadoes are also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday

.SPOTTER INFORMATION STATEMENT...

K. Kuyper

In the hours before

Local storm report, Apr 6, 11:17 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1117 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             2 ENE DEVILLE           31.36N 92.13W
04/06/2018  E1.00 INCH       RAPIDES            LA   PUBLIC

&&

ML

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 12:42 AM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler48 min
Apr 7, 1:03 AM CDTSevere Thunderstorm WarningLCHJasper, Newton42 min
Apr 7, 1:06 AM CDTTornado WarningLCHNewton39 min
Apr 7, 1:41 AM CDTSevere Thunderstorm WarningLCHNewton64 min
Apr 7, 2:02 AM CDTSpecial Weather StatementLCHJasper43 min
Apr 7, 2:47 AM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Newton, Orange43 min
Apr 7, 3:52 AM CDTWind AdvisoryLCH17 hr
Apr 7, 9:04 AM CDTRiver Flood WarningLCHHardin, Jasper3 days
Apr 6, 9:33 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Rapides, Vernon57 min
Apr 6, 10:29 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides, Vernon61 min
Apr 7, 12:30 AM CDTSpecial Weather StatementLCHVernon45 min
Apr 7, 1:27 AM CDTTornado WarningLCHBeauregard33 min
Apr 7, 1:53 AM CDTTornado WarningLCHAllen, Beauregard37 min
Apr 7, 2:15 AM CDTTornado WarningLCHAllen, Evangeline13 min
Apr 7, 2:35 AM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry40 min
Apr 7, 2:40 AM CDTSpecial Weather StatementLCHCalcasieu50 min
Apr 7, 3:05 AM CDTSpecial Weather StatementLCHCameron40 min
Apr 7, 3:12 AM CDTSevere Thunderstorm WarningLCHAcadia, Avoyelles, Evangeline, Iberia, Lafayette, Saint Landry and 1 more34 min
Apr 7, 3:24 AM CDTSpecial Marine WarningLCH66 min
Apr 7, 3:48 AM CDTSmall Craft AdvisoryLCH25 hr
Apr 7, 3:55 AM CDTSpecial Weather StatementLCHCameron, Vermilion50 min
Apr 7, 4:22 AM CDTSpecial Weather StatementLCHSaint Martin38 min
Apr 7, 4:31 AM CDTSpecial Marine WarningLCH59 min
Apr 7, 6:28 AM CDTSpecial Marine WarningLCH47 min
Apr 7, 10:14 AM CDTSpecial Marine WarningLCH61 min
Apr 7, 10:20 AM CDTSpecial Weather StatementLCHCameron40 min
Apr 7, 11:10 AM CDTSpecial Marine WarningLCH65 min
Apr 7, 12:01 PM CDTSpecial Marine WarningLCH59 min
Apr 7, 12:47 PM CDTSpecial Marine WarningLCH58 min
Apr 7, 1:40 PM CDTSpecial Marine WarningLCH65 min
Apr 7, 2:51 PM CDTSpecial Weather StatementLCHRapides39 min
Apr 7, 3:59 PM CDTSpecial Marine WarningLCH61 min
Apr 7, 4:17 PM CDTSpecial Marine WarningLCH58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.